After Afghanistan Massacre, US Military Looks At Adverse Events
Posted 26 March 2012 | By
Top US Department of Defense (DoD) officials are ordering an emergency review of the adverse events surrounding the use of anti-malarial drug mefloquine after a US soldier allegedly massacred 17 Afghan civilians last week, reports The Huffington Post.
The drug, also known as Lariam, is associated with a long list of side effects, including psychotic behavior, paranoia and hallucinations, reports The Post.
A 2009 review of the drug by the DoD almost banned the drug entirely, but instead opted to restrict prescriptions for soldiers subject to traumatic brain injuries (TBI).
While it is not immediately clear whether or not the soldier accused of the massacre took the drug, Assistant Secretary of Defense for Health Affairs Jonathan Woodson ordered an immediate review of the drug's use to be completed within six days of the 20 March order.
The Huffington Post - Robert Bales Charged: Military Scrambles To Limit Malaria Drug Just After Afghanistan Massacre